Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Wakefield, VA

May 13, 2002Brunswick County, Lunenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2002, 7:12 PM EDT for Brunswick County, Lunenburg County, Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 7:12 PM EDT (23:12 UTC)
Expired
May 13, 2002, 7:50 PM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Brunswick County, VA, Lunenburg County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:20 PM EDTThunderstorm WindCountywide, VATrees down.
May 13, 7:30 PM EDTThunderstorm WindCountywide, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr
May 13, 6:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 132312
SVRAKQ
VAC025-111-132350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 750 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  BACONS FORK AND GILLS CORNER AROUND 720 PM
  DANIELTOWN AND MEREDITHVILLE AROUND 725 PM
  COCHRAN AND PRICES MILL AROUND 730 PM
  ALBERTA AND LAWRENCEVILLE AROUND 735 PM
  DOLPHIN AND EDGERTON AROUND 740 PM
  WARFIELD AROUND 745 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



$$

REILLY
&&
LAT...LON 3694 7829 3676 7829 3674 7763 3697 7762

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:30 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 13, 3:30 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
330 PM EDT MON MAY 13 2002

TRIPLE PT LOW & ASSCTD STRNG CDFRNT TO MOVE OFFSHORE AFTR MIDNITE
TAKING ALL WX WITH IT. WILL CARRY CHC POPS THRU ERLY MORN E SCTNS
MIDNITE W. COOLER/DRYER CNDTNS FOLLOWS THRU LATE WEEK AS H5 RIDGE
SLIDES E UNDER ERN TROF. SHUD SEE SCT-BKN CLDS TUE (SPCLLY NE SCTNS)
AS WK TROF/COOL POOL ALFT INTERACTS WITH STRNG MAY SUN. GSTY W-NW
WNDS ALONG WITH LWR DP TMPS MAY PRODUCE SOME FIRE WX CONCERNS TUE.

ERN TROF LIFTS NE LATER THIS WEEK...ALLOWING RETURN SW FLOW TO SET
UP. XPCT ANTHR WRMG TREND STARTING THU AS SFC HIGH MOVES OFFSHORE.
AVN DROPS ANTHR CDFRNT S ACROSS NEW ENGLAND STATES ON FRI...NOT
GETTING INTO FA UNTIL ERLY SAT. WILL CONT CRNT FCST & KEEP FRI DRY.
CHC POPS SAT INTO SUN WITH SAID FROPA.

CWF...SCA FLAGS CONT THRU TUE FOR CHES BAY / CSTL WTRS AS GSTY SW
WNDS SHFT INTO NW BEHIND FROPA TONITE.

FCSTID = 44

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
     TORNADO WATCH UNTIL 7 PM FOR MDZ021>025
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY
     SMITH PT TO CAPE HENRY.
     SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
     VAZ048-049-060>074-076>090
     TORNADO WATCH UNTIL 7 PM FOR VAZ075

In the hours before

Local storm report, May 13, 3:09 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
309 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREES DOWN ALONG ROUTE 616
                                          (JENNINGS RD)REPORTED BY
                                          LAW ENFORCEMENT DISPATCH

0210 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREE DOWN ROUTE 605
                                          (BOSTON HILL RD) DAMAGED
                                          BRIDGE REPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0214 PM    CROZIER                   VA   WIND DAMAGE
05/13/02   GOOCHLAND                      TREE DOWN BLOCKING ROAD ON
                                          ROUTE 250 REPORTED BY LAW
                                          ENFORCEMENT DISPATCH

CY
Special weather statement, May 13, 3:38 PM EDT, 3 hours 34 minutes before
VAZ048-049-060>074-076>090-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT MON MAY 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 8 PM EDT FOR PORTIONS OF VIRGINIA.
THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH.

VIRGINIA COUNTIES INCLUDED ARE
  BRUNSWICK...          CAROLINE...           CHARLES CITY...
  CHESTERFIELD...       CUMBERLAND...         DINWIDDIE...
  ESSEX...              FLUVANNA...           GLOUCESTER...
  GOOCHLAND...          GREENSVILLE...        HANOVER...
  HENRICO...            JAMES CITY...         KING AND QUEEN...
  KING WILLIAM...       LANCASTER...          LOUISA...
  LUNENBURG...          MATHEWS...            MECKLENBURG...
  MIDDLESEX...          NEW KENT...           NORTHUMBERLAND...
  NOTTOWAY...           POWHATAN...           PRINCE EDWARD...
  RICHMOND...           SURRY...              SUSSEX...

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
  CITY OF COLONIAL HEIGHTS...      CITY OF RICHMOND...
  CITY OF HOPEWELL...              CITY OF PETERSBURG...
  CITY OF EMPORIA...               CITY OF WILLIAMSBURG...

THIS WATCH INCLUDES THE ADJACENT WATERS OF CHESAPEAKE BAY.

SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER
AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

44
Local storm report, May 13, 3:59 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
359 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREES DOWN ALONG ROUTE 616
                                          (JENNINGS RD)REPORTED BY
                                          LAW ENFORCEMENT DISPATCH

0210 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREE DOWN ROUTE 605
                                          (BOSTON HILL RD) DAMAGED
                                          BRIDGEREPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0214 PM    CROZIER                   VA   WIND DAMAGE
05/13/02   GOOCHLAND                      TREE DOWN BLOCKING ROAD ON
                                          ROUTE 250 REPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0355 PM    KIDDS FORK                VA   WIND DAMAGE
05/13/02   CAROLINE                       TREES DOWN SOUTHERN PART
                                          OF COUNTY ROUTE 627 BLOCKED
                                          BY DOWNED TREES. REPORTED
                                          BY LAW ENFORCEMENT DISPATCH

CY
Local storm report, May 13, 4:19 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
419 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREES DOWN ALONG ROUTE 616
                                          (JENNINGS RD)REPORTED BY
                                          LAW ENFORCEMENT DISPATCH

0210 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREE DOWN ROUTE 605
                                          (BOSTON HILL RD) DAMAGED
                                          BRIDGEREPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0214 PM    CROZIER                   VA   WIND DAMAGE
05/13/02   GOOCHLAND                      TREE DOWN BLOCKING ROAD ON
                                          ROUTE 250 REPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0355 PM    KIDDS FORK                VA   WIND DAMAGE
05/13/02   CAROLINE                       TREES DOWN SOUTHERN PART
                                          OF COUNTY ROUTE 627 BLOCKED
                                          BY DOWNED TREES. REPORTED
                                          BY LAW ENFORCEMENT DISPATCH

0345 PM    AYLETT                    VA   WIND DAMAGE
05/13/02   KING WILLIAM                   NUMEROUS TREES DOWN MAINLY
                                          IN NORTHERN PART OF
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT DISPATCH.

0350 PM    COUTHORNSVILLE            VA   WIND DAMAGE
05/13/02   KING AND QUEEN                 NUMEROUS TREES DOWN ALONG
                                          ROUTE 619 IN NORTHERN PART
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT DISPATCH.

0405 PM    5 E DUNSVILLE             VA   WIND DAMAGE
05/13/02   ESSEX                          LARGE TREE DOWN NEAR ROUTE
                                          606. REPORTED BY LAW
                                          ENFORCEMENT DISPATCH.

FOSTER
Local storm report, May 13, 4:29 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
429 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREES DOWN ALONG ROUTE 616
                                          (JENNINGS RD)REPORTED BY
                                          LAW ENFORCEMENT DISPATCH

0210 PM    CARTERSVILLE              VA   WIND DAMAGE
05/13/02   CUMBERLAND                     TREE DOWN ROUTE 605
                                          (BOSTON HILL RD) DAMAGED
                                          BRIDGEREPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0214 PM    CROZIER                   VA   WIND DAMAGE
05/13/02   GOOCHLAND                      TREE DOWN BLOCKING ROAD ON
                                          ROUTE 250 REPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0355 PM    KIDDS FORK                VA   WIND DAMAGE
05/13/02   CAROLINE                       TREES DOWN SOUTHERN PART
                                          OF COUNTY ROUTE 627 BLOCKED
                                          BY DOWNED TREES. REPORTED
                                          BY LAW ENFORCEMENT DISPATCH

0345 PM    AYLETT                    VA   WIND DAMAGE
05/13/02   KING WILLIAM                   NUMEROUS TRESS DOWN MAINLY
                                          IN NORTHERN PART OF
                                          COUNTYREPORTED BY LAW
                                          ENFORCEMENT DISPATCH

0350 PM    COUTHORNSVILLE            VA   WIND DAMAGE
05/13/02   KING AND QUEEN                 NUMEROUS TREES DOWN ALONG
                                          ROUTE 619 IN NORTHERN PART
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT DISPATCH.

0405 PM    5 E DUNSVILLE             VA   WIND DAMAGE
05/13/02   ESSEX                          LARGE TREE DOWN NEAR ROUTE
                                          606. REPORTED BY LAW
                                          ENFORCEMENT DISPATCH.

0230 PM    LOUISA                    VA   WIND DAMAGE
05/13/02   LOUISA                         NUMEROUS TRESS DOWN
                                          EASTERN PART OF COUNTY.
                                          REPORTED BY LAW ENFORCEMENT
                                          DISPATCH.

0230 PM    CUCKOO                    VA   WIND DAMAGE
05/13/02   LOUISA                         NUMEROUS TREES DOWN
                                          EASTERN PART OF COUNTY.
                                          REPORTED BY LAW ENFORCEMENT
                                          DISPATCH.

0359 PM    NEWLAND                   VA   WIND DAMAGE
05/13/02   RICHMOND                       TREE DOWN. COUNTY BRIDGE
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT DISPATCH.

0410 PM    POTOMAC MILLS             VA   WIND DAMAGE
05/13/02   WESTMORELAND                   NUMEROUS TREES DOWN.
                                          REPORTED BY LAW ENFORCEMENT
                                          DISPATCH.

JEF
Special weather statement, May 13, 7:02 PM EDT, 10 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-061>100-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT MON MAY 13 2002

...THE TORNADO WATCH HAS EXPIRED FOR THE MARYLAND EASTERN SHORE AND
WESTMORELAND COUNTY IN THE NORTHERN NECK...
...SEVERE THUNDERSTORM WATCH NUMBER 303 HAS BEEN ISSUED FOR MOST OF
VIRGINIA AND NORTHEAST NORTH CAROLINA IN EFFECT UNTIL MIDNIGHT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN VIRGINIA...

  ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...
  CHESAPEAKE...CHESTERFIELD...CUMBERLAND...DINWIDDIE...ESSEX...
  FLUVANNA...GLOUCESTER...GOOCHLAND...GREENSVILLE...HANOVER...
  HENRICO...ISLE OF WIGHT...JAMES CITY...KING AND QUEEN...KING
  WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG...
  MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
  NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE
  GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
  VIRGINIA BEACH...WESTMORELAND AND YORK.

IN NORTH CAROLINA...

  BERTIE...CAMDEN...CHOWAN...EASTERN CURRITUCK...GATES...HERTFORD...
  NORTHAMPTON...PASQUOTANK...PERQUIMANS AND WESTERN CURRITUCK.

THE POTENTIAL EXISTS FOR DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...AND DIME SIZED HAIL IN THE WATCH AREA.

STAY TUNED FOR UPDATES ON NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:06 PM EDTSevere Thunderstorm WarningAKQCumberland, Prince Edward29 min
May 13, 2:17 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa33 min
May 13, 2:33 PM EDTSevere Thunderstorm WarningAKQCumberland, Goochland42 min
May 13, 3:00 PM EDTSevere Thunderstorm WarningAKQHanover40 min
May 13, 3:27 PM EDTSevere Thunderstorm WarningAKQCaroline, King and Queen, King William28 min
May 13, 3:39 PM EDTSevere Thunderstorm WarningAKQEssex, Richmond, Westmoreland46 min
May 13, 6:33 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg, Prince Edward32 min
May 13, 7:38 PM EDTSevere Thunderstorm WarningAKQDinwiddie32 min
May 13, 7:50 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Richmond, Westmoreland30 min
May 13, 7:57 PM EDTSevere Thunderstorm WarningAKQSussex28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.